Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 174, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 26, 2017, 6:44 PM MDT for Crowley County, Otero County, Pueblo County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2017, 6:44 PM MDT (00:44 UTC)
- Expired
- Jul 26, 2017, 7:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crowley County, CO, Otero County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 37 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617
WUUS55 KPUB 270044
SVRPUB
COC025-089-101-270115-
/O.NEW.KPUB.SV.W.0174.170727T0044Z-170727T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
644 PM MDT WED JUL 26 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northern Otero County in southeastern Colorado...
Southern Crowley County in southeastern Colorado...
Eastern Pueblo County in southeastern Colorado...
* Until 715 PM MDT
* At 644 PM MDT, a severe thunderstorm was located near Olney
Springs, or 28 miles northwest of La Junta, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rocky Ford, Fowler, Ordway, Manzanola, Olney Springs, Sugar City
and Crowley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10418 3835 10390 3820 10343 3792 10389
TIME...MOT...LOC 0044Z 305DEG 21KT 3821 10397
HAIL...1.00IN
WIND...60MPH
$$
Hodanish2 follow-up statements
884
WWUS55 KPUB 270057
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
657 PM MDT WED JUL 26 2017
COC025-089-101-270115-
/O.CON.KPUB.SV.W.0174.000000T0000Z-170727T0115Z/
Otero CO-Crowley CO-Pueblo CO-
657 PM MDT WED JUL 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHERN OTERO...SOUTHERN CROWLEY AND EASTERN PUEBLO COUNTIES...
At 656 PM MDT, a severe thunderstorm was located over Olney Springs,
or 24 miles northwest of La Junta, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rocky Ford, Fowler, Ordway, Manzanola, Olney Springs, Sugar City and
Crowley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10418 3835 10390 3820 10343 3792 10389
TIME...MOT...LOC 0056Z 304DEG 17KT 3818 10392
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Hodanish647
WWUS55 KPUB 270112
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
712 PM MDT WED JUL 26 2017
COC025-089-101-270121-
/O.EXP.KPUB.SV.W.0174.000000T0000Z-170727T0115Z/
Otero CO-Crowley CO-Pueblo CO-
712 PM MDT WED JUL 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OTERO...SOUTHERN
CROWLEY AND EASTERN PUEBLO COUNTIES WILL EXPIRE AT 715 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and very gusty winds are still possible with this thunderstorm.
Heavy rain will occur with this storm.
LAT...LON 3827 10418 3835 10390 3820 10343 3792 10389
TIME...MOT...LOC 0111Z 305DEG 21KT 3813 10383
$$
HodanishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 5:30 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 26, 5:30 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 530 PM MDT Wed Jul 26 2017 .SHORT TERM...(This evening through Thursday) Issued at 348 PM MDT Wed Jul 26 2017 ...Monsoonal moisture continues to support locally heavy rain and the potential for flash flooding tonight... Current water vapor imagery and upper air analysis has upper high across the Southern High Plains with weak to moderate westerly aloft across the region at this time, as minor embedded waves continue to ride the northern periphery of the ridge across the Northern Great Basin and Northern Rockies at this time. 12Z soundings at GJT (1.36 inches) and DEN (1.11 inches) had PWATS at 150 to 200 percent of normal across the region, with current water vapor imagery indicating minor embedded disturbances across northwestern Colorado and northern Central New Mexico at this time. With the ample moisture in place, SPC meso analysis is indicating CAPES of 1500- 2000 j/kg across the area at this time. Tonight and tomorrow...Latest high rest models continue to support minor embedded waves moving across the area this afternoon and evening, with scattered to numerous showers and storms developing across the higher terrain through the evening, with storms spreading east across the immediate adjacent plains and congealing into and MCS across the far southeast plains overnight, with THETA E ridge in place. With the ample moisture in place, all storms will have the potential for locally heavy rainfall and will continue to keep the Flash Flood watch in place across the eastern mountains and plains through the early morning hours, despite slightly more westerly steering flow keeping storms moving a tad faster than previous days. The slightly faster steering flow, however, is supporting bulk shear values on in the 20 to 25kt range, leading to the potential for a few stronger and rotating storms through the evening, capable of producing hail up to the size of quarters and gusty outflow winds. With the moist upslope flow, will likely see stratus developing across the eastern plains later tonight and persist through the mid morning hours of Thursday. This will likely keep much of eastern Colorado too stable to support convection tomorrow. With that said, latest models continue to keep best chances of storms over the higher terrain west of the I-25 corridor tomorrow afternoon and evening, and have tailored to forecast to follow suite. Storms tomorrow will continue to have ample moisture to work with, keeping locally heavy rain and the potential for Flash Flooding in the forecast. May need another Flash Flood Watch for area burn scars tomorrow afternoon, however, will see how tonight's rain plays out and let the next shift evaluate the need for one. Temperatures to remain below seasonal averages tomorrow, with highs generally in the 70s and 80s across the plains and mainly 50s and 60s across the higher terrain. .LONG TERM...(Thursday night through Wednesday) Issued at 348 PM MDT Wed Jul 26 2017 No big changes to current forecast as upper ridge looks to be quasi- stationary across the southwest and south central US, keeping the moisture rich monsoon plume over the central Rockies through the rest of this week. This means widespread daily showers and storms, first developing across the higher terrain and then spreading into the adjacent high valleys and eastern plains. Models have rain chances continuing into and through the overnight as well. With the relatively weak flow aloft, and probable development of MCS's, areas of heavy rain totals and potential flash flooding will occur, especially across urban areas and burn scars. There may be a few marginally severe storms during this time period, and temperatures will be below seasonal norms, with abundant cloud cover. Through the weekend and early next week, trough across the eastern US will push the upper ridge farther west. Scattered afternoon and evening showers and storms will be the rule, and be more concentrated across the higher terrain and adjacent locations. Storms would be enhanced, at times, with difficult to time shortwaves rippling through the flow. There will still be the potential for locally heavy rain totals and flash flooding, again primarily across urban areas and burn scars. Temperatures will remain below seasonal norms. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 523 PM MDT Wed Jul 26 2017 Thunderstorms will continue to impact much of southeast and south central Colorado through 27/04Z. Later tonight, lingering showers could persist through 27/06Z. Moist, upslope flow will result in MVR and IFR ceilings at KCOS and KPUB. Stable airmass may limit the extent of convection in the afternoon Thursday, but can't rule out a few thunderstorms. Thunderstorms are more likely in the San Luis Valley Thursday afternoon impacting the KALS airport. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 3 AM MDT Thursday for COZ072>089-093>099. && SHORT TERM...MW LONG TERM...MW AVIATION...STARK
Hazardous weather outlook, Jul 26, 11:37 AM MDT, 7 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1137 AM MDT Wed Jul 26 2017 COZ058>089-093>099-271745- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1137 AM MDT Wed Jul 26 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Numerous afternoon and evening thunderstorms are expected across the mountains and plains today, as deep monsoon moisture spreads across the region. Storms look to spread south and east across the immediate adjacent plains through the late afternoon and evening hours and out across the far southeast plains through the late evening hours and into early Thursday morning. With abundant moisture in place, locally heavy rainfall will be possible with all storms, leading to the potential of flash flooding across the area today, particularly on area burn scars and over urban locations. In addition, a few storms over the eastern plains could reach severe limits during the afternoon, producing 1 inch diameter hail and 60 mph winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Widespread showers and thunderstorms are expected Thursday and Friday. Coverage of thunderstorms is then expected to diminish some and be most likely across the higher terrain and adjacent locations through the weekend and into the first part of next week. Risks with the storms will be lightning, small hail, and gusty winds to 50 mph. Some storms could become marginally severe with wind gusts to around 60 mph and quarter size hail. There will also be a potential for flash flooding, especially Thursday and Friday, and particularly across burn scars and urban areas. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely this afternoon and evening across much of southern Colorado. 23/23
In the hours before
Special weather statement, Jul 26, 5:31 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Pueblo CO 531 PM MDT WED JUL 26 2017 COZ079-080-083-086-270000- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Canon City Vicinity/Eastern Fremont County CO- Wet Mountains above 10000 Ft CO- 531 PM MDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR THE JUNKINS BURN SCARE OF EAST CENTRAL CUSTER AND WEST CENTRAL PUEBLO COUNTIES UNTIL 600 PM MDT... At 526 PM MDT, Doppler radar was tracking a thunderstorm 18 miles northwest of Greenhorn Mountain, or 31 miles west of Pueblo, moving east at 15 mph. This storm is moving east across the southern fringe of the Junkins Burn Scar and is generally producing light rain. This storm may intensify, however, as it could interact with an outflow boundary moving south and west across central Pueblo County. Those living in or around the Junkins Burn Scar should stay weather aware. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Custer and west central Pueblo Counties. LAT...LON 3805 10520 3814 10524 3821 10505 3808 10499 TIME...MOT...LOC 2326Z 255DEG 12KT 3812 10516 mw
Local storm report, Jul 26, 5:50 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
550 PM MDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HEAVY RAIN 4 S SPANISH PEAKS 37.32N 104.95W
07/26/2017 M1.10 INCH LAS ANIMAS CO CO-OP OBSERVER
&&Special weather statement, Jul 26, 5:58 PM MDT, 46 minutes before
Special Weather Statement National Weather Service Pueblo CO 558 PM MDT WED JUL 26 2017 COZ098-099-270030- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- 558 PM MDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND NORTHEASTERN BACA COUNTIES UNTIL 630 PM MDT... At 557 PM MDT, Doppler radar was tracking a strong thunderstorm near Two Buttes, or 15 miles northwest of The Saunders Elevator, moving east at 20 mph. Heavy rain, dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Prowers and northeastern Baca Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3749 10238 3767 10236 3768 10204 3737 10205 TIME...MOT...LOC 2357Z 274DEG 21KT 3758 10228 mw
Local storm report, Jul 26, 6:00 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
600 PM MDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HEAVY RAIN 8 NW CRIPPLE CREEK 38.84N 105.27W
07/26/2017 M1.13 INCH TELLER CO TRAINED SPOTTER
&&Special weather statement, Jul 26, 6:15 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Pueblo CO 615 PM MDT WED JUL 26 2017 COZ099-270045- Springfield Vicinity/Baca County CO- 615 PM MDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BACA COUNTY UNTIL 645 PM MDT... At 615 PM MDT, Doppler radar was tracking a strong thunderstorm over Walsh, or 15 miles southwest of The Saunders Elevator, moving east southeast at 15 mph. Heavy rain, dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Walsh and Stonington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3733 10241 3747 10234 3737 10205 3719 10205 TIME...MOT...LOC 0015Z 292DEG 17KT 3738 10230 mw
Special weather statement, Jul 26, 6:35 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Pueblo CO 635 PM MDT WED JUL 26 2017 COZ086-089-093-270100- Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO- La Junta Vicinity/Otero County CO- 635 PM MDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN CROWLEY AND EAST CENTRAL PUEBLO COUNTIES UNTIL 700 PM MDT... At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Olney Springs, or 31 miles northwest of La Junta, moving southeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Olney Springs and Crowley. LAT...LON 3827 10415 3833 10396 3827 10378 3809 10396 TIME...MOT...LOC 0035Z 305DEG 21KT 3826 10401 Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:15 PM MDT | Special Weather Statement | PUB | Baca | 30 min |
| Jul 26, 6:35 PM MDT | Special Weather Statement | PUB | Crowley | 25 min |
| Jul 26, 7:14 PM MDT | Special Weather Statement | PUB | El Paso | 31 min |
| Jul 26, 7:21 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 18 min |
| Jul 26, 7:34 PM MDT | Special Weather Statement | PUB | El Paso | 41 min |
| Jul 26, 8:00 PM MDT | Areal Flood Advisory | PUB | Bent, Crowley, Otero | 2 hr |
| Jul 26, 8:34 PM MDT | Special Weather Statement | PUB | Bent | 26 min |
| Jul 26, 8:36 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Las Animas, Otero | 39 min |
| Jul 26, 9:05 PM MDT | Areal Flood Advisory | PUB | El Paso | 3 hr |
| Jul 26, 9:10 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas, Otero | 35 min |
| Jul 26, 9:43 PM MDT | Flash Flood Warning | PUB | Teller | 5 hr |
| Jul 26, 9:44 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 46 min |
| Jul 26, 10:46 PM MDT | Special Weather Statement | PUB | Baca | 44 min |
| Jul 26, 11:39 PM MDT | Special Weather Statement | PUB | Baca | 51 min |
| Jul 26, 11:56 PM MDT | Special Weather Statement | PUB | Baca | 49 min |
| Jul 27, 12:57 AM MDT | Areal Flood Advisory | PUB | Baca, Prowers | 3 hr |
| Jul 27, 1:33 AM MDT | Areal Flood Advisory | PUB | Baca, Bent, Las Animas, Otero | 3 hr |
| Jul 27, 3:29 AM MDT | Areal Flood Advisory | PUB | Las Animas, Otero, Pueblo | 2 hr |
| Jul 27, 4:26 AM MDT | Areal Flood Advisory | PUB | Bent, Las Animas, Otero | 64 min |
| Jul 27, 1:24 PM MDT | Special Weather Statement | PUB | Saguache | 51 min |
| Jul 27, 3:08 PM MDT | Special Weather Statement | PUB | Saguache | 37 min |
| Jul 27, 3:16 PM MDT | Special Weather Statement | PUB | Costilla | 29 min |
| Jul 27, 4:12 PM MDT | Areal Flood Advisory | PUB | Teller | 2 hr |
| Jul 27, 4:39 PM MDT | Special Weather Statement | PUB | Alamosa | 36 min |
| Jul 27, 5:13 PM MDT | Areal Flood Advisory | PUB | Las Animas | 2 hr |
| Jul 27, 5:26 PM MDT | Areal Flood Advisory | PUB | Huerfano, Las Animas | 2 hr |
| Jul 27, 5:55 PM MDT | Flash Flood Warning | PUB | Custer, Fremont | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.